Iowa, 2004

High Wind in Iowa, April 27, 2004

April 27, 2004 · NWS DMX · 47 events in 47 counties and zones

An intense low pressure moved across the northern tier of states during the day on the 27th. Very strong south-southwest winds developed with profilers indicating wind of 50 to 65 kts within the lowest range gates.

Where it happened

Every event with a place to put it; 47 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.5 million
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An intense low pressure moved across the northern tier of states during the day on the 27th. Very strong south-southwest winds developed with profilers indicating wind of 50 to 65 kts within the lowest range gates. Temperatures warmed into the mid 80s to low 90s with the atmosphere becoming adiabatic to between 750 and 600 mb, allowing for strong mixing down to the surface. Winds increased during the day and reached high wind criteria by the early afternoon. Most of the state saw sustained winds of 40 MPH or higher. Several locations gusting to between 60 and 65 MPH. The winds also produced blowing dust around the state. Isolated reports of visibility reduced to near zero were received. Spotty damage occurred around the state. An 18 inch tree limb broke off and fell through the roof of a house in Windsor Heights. A two to three foot diameter tree was snapped off at the base in Ames. There were numerous reports of power outages caused by downed tree limbs. In Union County, a 200 X 40 foot chicken house had the roof blown off. There were several head of cattle in addition to the chickens contained therein trapped in the debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 27, 2:15 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Apr 27, 2:15 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 AM CDT TUE APR 27 2004

.DISCUSSION...
MAIN FOCUS IS TIMING OF FIRST ROUND OF RAIN AND THEN EXITING OF RAIN.
FIRST GLANCE LEANING TOWARD DRIER AND SLOWER AVN.  ETA HAS SOME
ASPECTS OF THE DYNAMICAL FIELDS THAT JUST DONT LOOK CONSISTENT.
THINGS APPEAR OUT OF PHASE.  AVN PATTERN MORE CONSISTENT WITH FIELDS
THOUGH MAY BE SOME CONVECTIVE FEEDBACK LATER IN FORECAST PERIODS.
LOOKING AT SHORT TERM VERY DRY AND MOISTURE VERY LIMITED.  SPC
OUTLOOK HAS GOOD HANDLE ON SITUATION WITH REASONING.  IF ANY STORMS
WILL BE LIKELY ON THURSDAY THOUGH ANY SEVERE LIMITED DUE TO FAIRLY
STRONG CAP AND MOISTURE DEFICIT.  COLD FRONT MAY PROVIDE NEEDED
CONVERGENCE AND POOLING DEWPOINTS AS WELL AS STEEP LAPSE RATES TO
OVERCOME NEGATIVE FACTORS.  WITH SUCH DEEPENING UPPER TROF EXPECT
RAIN TO LINGER LONGER THAN PREVIOUSLY THOUGHT AS AVN HAS DECENT
SOLUTION.  GUIDANCE TEMPS GOOD WITH SOME ADJUSTMENTS FOR RAIN AND
CLOUD COVER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

FORSTER
Hazardous weather outlook, Apr 27, 4:23 AM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT TUE APR 27 2004

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-281023-
ADAIR-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-
EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
523 AM CDT TUE APR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN PORTIONS OF
CENTRAL IOWA...ALONG AND NORTHWEST OF A LINE FROM CRESTON TO NEAR
MASON CITY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHWEST AND
NORTH CENTRAL IOWA THURSDAY. THE MAIN THREAT FROM THE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE INTO
THE AREA BY THURSDAY MORNING. THERE IS SOME UNCERTAINTY AT THIS TIME
WHETHER OR NOT THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS A
CAPPING LAYER OF WARM AIR ALOFT MAY INHIBIT THUNDERSTORM FORMATION.
IF STORMS DO FORM...THERE WILL BE ENOUGH INSTABILITY PRESENT TO
PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY.

IAZ027-028-037>039-048>050-060>062-072>075-081>086-092>097-281023-
ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-GRUNDY-
HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-
POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
523 AM CDT TUE APR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ALONG AND SOUTH OF A LINE
FROM CRESTON TO NEAR MASON CITY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
ON THURSDAY. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE LARGE
HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE INTO AREA
AROUND MIDDAY THURSDAY.  THERE IS SOME UNCERTAINTY AT THIS TIME
WHETHER OR NOT THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS A
CAPPING LAYER OF WARM AIR ALOFT MAY INHIBIT THUNDERSTORM FORMATION.
IF STORMS DO FORM...THERE WILL BE ENOUGH INSTABILITY PRESENT TO
PRODUCE STRONG TO POSSIBLY SEVERE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY.

FORSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

47 high wind. Local standard time, as filed.

High Wind, Adair

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Adair forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

High Wind, Adams

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

High Wind, Audubon

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Audubon forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

High Wind, Black Hawk

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Black Hawk forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

High Wind, Boone

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Boone forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

High Wind, Bremer

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Bremer forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

High Wind, Butler

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Butler forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

High Wind, Calhoun

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Calhoun forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

High Wind, Carroll

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Carroll forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

High Wind, Cass

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Cass forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

High Wind, Cerro Gordo

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Cerro Gordo forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

High Wind, Clarke

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Clarke forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

High Wind, Crawford

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Crawford forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

High Wind, Dallas

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Dallas forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

High Wind, Decatur

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Decatur forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

High Wind, Franklin

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Franklin forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

High Wind, Greene

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Greene forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

High Wind, Grundy

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Grundy forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

High Wind, Guthrie

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Guthrie forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Hamilton forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

High Wind, Hancock

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Hancock forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

High Wind, Hardin

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

High Wind, Humboldt

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

High Wind, Jasper

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Jasper forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

High Wind, Kossuth

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Kossuth forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

High Wind, Lucas

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Lucas forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

High Wind, Madison

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Madison forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

High Wind, Mahaska

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Mahaska forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

High Wind, Marion

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Marion forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

High Wind, Marshall

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Marshall forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

High Wind, Monroe

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Monroe forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

High Wind, Palo Alto

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Palo Alto forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

High Wind, Pocahontas

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Pocahontas forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

High Wind, Polk

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Polk forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

High Wind, Poweshiek

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Poweshiek forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

High Wind, Ringgold

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Ringgold forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

High Wind, Sac

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Sac forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

High Wind, Story

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Story forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

High Wind, Tama

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Tama forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

High Wind, Taylor

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Taylor forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

High Wind, Union

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Union forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$75,000
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

High Wind, Warren

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Warren forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

High Wind, Wayne

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Wayne forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

High Wind, Webster

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Webster forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Winnebago forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

High Wind, Worth

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Worth forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

High Wind, Wright

When
April 27, 12:30 PM CST to 7:00 PM CST
Where
Wright forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$75,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391240, 5391241, 5391242, 5391243, 5391244, 5391245, 5391246, 5391247, 5391248, 5391249, 5391250, 5391314, 5391315, 5391316, 5391317, 5391318, 5391319, 5391320, 5391321, 5391322, 5391323, 5391324, 5391325, 5391326, 5391327, 5391328, 5391329, 5391330, 5391331, 5391332, 5391333, 5391334, 5391335, 5391336, 5391337, 5391338, 5391339, 5391340, 5391341, 5391342, and more.